Jump to content
ACN Latitudes Forums

FDA Warning Issued on Azithromycin (Zithromax)


Recommended Posts

From Reuters:

 

http://www.reuters.com/article/2013/03/12/us-fda-zithromax-idUSBRE92B0LR20130312?feedType=RSS&feedName=healthNews&utm_source=feedburner&utm_medium=feed&utm_campaign=Feed%3A+reuters%2FhealthNews+%28Reuters+Health+News%29

 

"In its warning, the FDA said the drug can alter the electrical activity of the heart, which may lead to a potentially fatal heart rhythm known as prolonged QT interval, in which the timing of the heart's contractions becomes irregular.

 

The FDA said doctors should use caution when giving the antibiotic to patients known to have this condition or who have certain risk factors. The at-risk group includes people with low levels of potassium or magnesium, a slower-than-normal heart rate, or people who take certain drugs used to treat abnormal heart rhythms, or arrhythmias. The drug could also cause problems in people with torsades de pointes - a specific, rare heart rhythm abnormality.

 

The FDA noted that other drugs in the same class as azithromycin known as macrolides also have the potential for causing QT prolongation, as do non-macrolide antibiotics, such as fluoroquinolones, and doctors need to consider all of these risks when choosing an antibiotic."

Link to post
Share on other sites

There is some information you should take into consideration when evaluating this warning's relevance to your situation, both pro and con.

This is not a pediatric study. The mean age was 49. Underlying cardiac status and contributing disease are key to evaluating relevance.

This study was based on a 5 day course. Many of our children are using Zithromax prophylactically, months or years on end. Nobody knows how that changes outcomes.

The best thing to do is to discuss this with the prescribing physician. When I discussed this with my girls' doctor, she felt Zithromax was the safest option for my girls, better than Augmentin. Both of my girls have normal EKGs in their files and there is no immediate family history of cardiac disease. There was a reason she preferred Zith over Aug based on our family history, but I can't recall what it was, sorry.

Add it to your list of questions for your next appt.

Link to post
Share on other sites

I have to agree with JAG 10. Upon seeing the revised warning, I called our ped to discuss the risks. My son has been on azith since last June (combo with Augmentin and Rifampin thrown in for fun from time to time :wacko: ) He also said that there this is a very rare complication that have other factors at play - none of which we feel my son is at risk for. He also said that if my son was likely to have problems - we would've seen them already. (He was on azith for 11 months in 2010 as well.)

 

That being said - he is referring us for an EKG (my son has never had one), not because he has any of the listed risk factors (that we know of), but because my son is also on Vyvanse, a stimulant, for ADHD. Like other ADHD meds, it also can cause heart complications, and he felt that with him being on the combo - it's worth getting an EKG to be safe.

 

If azith is working for your child, before pulling them off, I would look into getting an EKG to see if they are in the risk pool for the complication. Personally, I'd rather do the test than risk de-stablizing my child's progress by switching meds if there's no real need.

Edited by airial95
Link to post
Share on other sites

I think the important thing with this warning is, like with ANY drug that has a warning, regular monitoring is what is essential.

Just like with drugs that are known to have higher liver toxicity, where regular monitoring of liver enzymes is wise, so now with CV monitoring.

I know if my child was on azith, that is what I would be doing.

The discussion I see on Journal Watch is that they are not saying "stop using azith!!" but rather, if you are using it, just be sure to be monitored.

Link to post
Share on other sites

I think there is being far to much made about this. I am a cardiac nurse and so we are aware of many drugs with this alert. We have a list in every nurses station. You can google it and you would be suprised how many medications have the same issue. These are medications that (in medical terminology)lengethen the Q-T interval, putting the heart at risk for rhythm problems. There are many other medications that your children may take that do the same things.......Benadryl, Biaxin, Cipro, Diflucan, Celexa, plus many more.....Again, google "drugs that lengthen Q-T interval" and they will list them for you. The problem is usually with people who have pre-existing cardiac issues. Some may or may not know they have these issues. Those people born with some sort of congenitial defect and do not know it, then are placed on several different types of meds that cause the same problem are at risk for life threatening complications. So for instance you have congenitial long Q-T syndrome and then you get a terrible sinus infection. You start taking an antibiotic that causes lengethening Q-T, and a sinus medicine that does the same, then some diflucan for the yeast from the antibiotic, and maybe you are already on a blood pressure medicine that legethens Q-T, and then you get dehydrated on top of it and your electrolytes get out of whack......well then you get the "perfect storm" and it's a set up for life threatening rhythm problems.

 

So you need to look at your family history. Have there been people in your family that have had sudden unexpected death unrealted to a specific illness or disease? Have there been members of the family with sudden cardiac death at a very young age? Do you know of family members with an Internal Cardiac Defibrillator? If you are still unsure, speak to your physician about your risk for sudden cardiac death. Just remember, it's rarely the drug alone. It's a combination of the medication and a genetic and /or physiologic defect.

 

Hope that helps.

 

Dedee

Edited by Dedee
Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...